Heavy Snow, East Slopes Northern Cascades
- When
- January 3, 10:00 PM PST to January 5, 11:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
A COOP Observer reported 8.0 inches of snow in Stehekin, Washington.
A slow moving Pacific winter storm system moved through the region and dumped heavy snow initially late Saturday and into Sunday Jan 3rd and 4th. Later in the day Sunday Jan 4th the snow level rose and allowed for freezing rain to fall which, in addition to the heavy snow, brought ice accumulations which caused further nuisance for Sunday Jan 4th into Monday January 5th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow moving Pacific winter storm system moved through the region and dumped heavy snow initially late Saturday and into Sunday Jan 3rd and 4th. Later in the day Sunday Jan 4th the snow level rose and allowed for freezing rain to fall which, in addition to the heavy snow, brought ice accumulations which caused further nuisance for Sunday Jan 4th into Monday January 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 9:34 PM PST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
934 PM PST SAT JAN 3 2015
.SYNOPSIS...
A strong winter storm system system arrives late tonight through
Monday. There is the potential of heavy mountain and valley snows,
and a wintry mix of sleet and freezing rain moving from south to
north across the Inland Northwest. Expect a trend toward drier and
warmer weather by the middle of next week.
&&
.DISCUSSION...
Evening update to increase PoPs and snow amounts to reflect the
earlier timing of the start of snowfall across the Inland
Northwest. Most webcams are showing light snow accumulating on
road surfaces. This is just the beginning of an extended winter
weather event that will continue throughout the weekend. /Kelch
&&
.AVIATION...
06Z...A moist Pacific storm system is bringing deteriorating
visibility and ceilings with the onset of -SN at most TAF sites
as of 06Z. Strong and moist ascent along a slow moving warm front
will promote universal IFR conditions in snow through 00Z Monday
at all TAF sites. After 00Z there may be a change from -SN to
-FZRA. Highest confidence in FZRA is for KMWH and KEAT. Lower
confidence in changeover at KLWS/KPUW. The KGEG- KCOE sites should
remain in -SN through 06Z. LLWS will be a concern at all TAF sites
after 03Z Monday. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 21 29 29 38 34 40 / 70 100 100 80 60 40
Coeur d'Alene 23 29 29 37 35 39 / 90 100 100 100 90 50
Pullman 27 32 32 43 38 43 / 70 100 100 100 60 40
Lewiston 30 37 36 48 40 48 / 40 100 100 60 40 20
Colville 19 26 25 34 32 36 / 70 100 100 80 60 50
Sandpoint 21 25 23 34 32 35 / 90 100 100 90 90 70
Kellogg 22 27 27 34 34 37 / 100 100 100 100 100 60
Moses Lake 25 31 29 40 35 43 / 40 90 90 40 20 10
Wenatchee 24 29 29 44 36 42 / 40 90 90 50 20 10
Omak 21 28 25 36 32 40 / 60 90 90 50 50 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 7 AM Sunday to 4 PM PST Monday for
Northern Panhandle.
Winter Storm Warning from 7 AM Sunday to 4 AM PST Monday for
Coeur d'Alene Area-Idaho Palouse.
Winter Weather Advisory from 7 AM Sunday to 4 AM PST Monday for
Lewis and Southern Nez Perce Counties.
Winter Storm Warning from 7 AM Sunday to 4 AM PST Tuesday for
Central Panhandle Mountains.
WA...Winter Storm Warning from 7 AM Sunday to 4 PM PST Monday for
Northeast Mountains-Okanogan Highlands.
Winter Storm Warning from 7 AM Sunday to 4 AM PST Monday for
Northeast Blue Mountains-Okanogan Valley-Spokane Area-
Washington Palouse.
Winter Weather Advisory from 7 AM Sunday to 4 AM PST Monday for
Moses Lake Area-Upper Columbia Basin-Waterville Plateau-
Wenatchee Area.
Winter Storm Warning from Midnight tonight to 4 AM PST Monday
for East Slopes Northern Cascades.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 557 AM PST SAT JAN 3 2015 IDZ001>004-WAZ031-033-036>038-042-041400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS- WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES- 557 AM PST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE SUNDAY MORNING AND LAST THROUGH MONDAY. THIS STORM WILL RESULT IN HEAVY SNOW ACCUMULATIONS TO THE MOUNTAINS AND POSSIBLY TO THE VALLEYS. THERE IS SOME POSSIBILITY FOR FREEZING RAIN AND SLEET...OR A WINTRY MIX...IN THE VALLEYS AS WELL. CONFIDENCE IS MODERATE REGARDING AMOUNTS OF SNOW ACCUMULATION IN THE VALLEYS WITH A HIGHER CONFIDENCE OF HEAVY MOUNTAIN SNOW. TRAVEL IMPACTS ARE LIKELY ESPECIALLY IN THE MOUNTAINS. IDZ026-027-WAZ032-034-035-041-043-044-041400- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- UPPER COLUMBIA BASIN-WENATCHEE AREA-OKANOGAN VALLEY- WATERVILLE PLATEAU- 557 AM PST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE SUNDAY MORNING AND LAST THROUGH MONDAY MORNING. THIS STORM WILL RESULT IN LIGHT TO MODERATE SNOW ACCUMULATIONS...AS WELL AS A MIXTURE OF FREEZING RAIN AND SLEET...ESPECIALLY IN THE DEEP COLUMBIA BASIN. MOST LOW ELEVATION LOCATIONS WILL CHANGE OVER TO RAIN ON MONDAY. CONFIDENCE IS LOW REGARDING PRECISE SNOW AND ICE AMOUNTS. TRAVEL IMPACTS ARE LIKELY.
The national radar mosaic for the moment the first event began.
18 heavy snow, 9 winter weather, 1 ice storm, 1 winter storm, 1 flood. Local standard time, as filed.
A COOP Observer reported 8.0 inches of snow in Stehekin, Washington.
A spotter reported 7.7 inches of new snow 8 miles southeast of Northport, Washington.
A spotter reported 8.5 inches of snow 1 mile East Northeast of Metaline, WA.
COOP Observer reported 9.0 inches of snow at Holden Village, WA.
A spotter reported 3.5 inches of snow 6 miles South of Spokane, WA.
A spotter reported 5.3 inches of snow 10 miles Northwest of Kettle Falls, WA.
A spotter reported 4.5 inches of snow 5 miles northeast of Loon Lake, WA.
A spotter reported 8.5 inches of snow in Southwest Metaline Falls, WA.
COOP Observer reported 9.0 inches of snow at Boundary Dam, WA.
A spotter reported 3 inches of snow 4 miles Northeast of Deer Park, WA.
COOP Observer reported 6 inches of snow at Albeni Falls, WA.
COOP Observer reported 7.3 inches of snow at Northport, WA.
The NWS Spokane, WA office reported 3.4 inches of snow.
A spotter reported 5 inches of snow 6 miles northeast of Elk, WA.
A spotter reported 6.1 inches of snow 6 miles west of Newport, WA.
A Facebook post noted 4.5 inches of snow at Medical Lake, WA.
A Facebook post noted 6 inches of snow at Colbert, WA.
Public reported 4.5 inches of snow with some light freezing rain at Tyler, WA.
A Facebook post noted 10 inches of snow at Newman Lake, WA.
COOP Observer reported 4.9 inches of snow at Mazama, WA.
Amateur Radio reported 5.3 inches of snow at Boyds, WA.
A spotter reported 3.6 inches of snow in Southeast Thornton, WA.
A spotter reported 0.10 inches of freezing rain 3 miles west of Chelan, WA.
A spotter reported 1.6 inches of snow 5 miles south of Wenatchee, WA.
COOP Observer reported 5.5 inches of snow at Rosalia, WA.
COOP Observer reported 4.0 inches of snow in Field Spring State Park, WA.
Emergency Manager reported at least 1 inch ice on 2 inches of snow bringing down branches and power-lines in Leavenworth, WA.
A trained spotter 3 miles northwest of Mazama, WA reported 0.50 inches of freezing rain.
Public report of .10 inches of freezing rain 5 miles North of Winthrop, WA.
Newspaper posted two photos and narrative on their Facebook page showing a structure used to store rafting equipment being flooded. Comments to the post note that the flooding is from rain, slush and melting snow and ice as the structure is in a natural depression near a mountain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547051, 547061, 547062, 547064, 547065, 547066, 547067, 547069, 547071, 547072, 547075, 547082, 547083, 547084, 547085, 547086, 547089, 547090, 547091, 547124, 547895, 547073, 547063, 547070, 547076, 547077, 547052, 547053, 547074, 547133.